MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0530
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using a ruby coil, a lantern delivery microcatheter (lantern), a non-penumbra diagnostic catheter, and a non-penumbra sheath.During the procedure, the physician was experiencing resistance advancing the distal end of the lantern through the diagnostic catheter.The physician was then advancing a ruby coil through the lantern, but the ruby coil became stuck at the distal end of the lantern.While attempting to retract the ruby coil, the physician experienced resistance, and the ruby coil had unintentionally detached inside the lantern.Therefore, the lantern containing the detached ruby coil was removed and the physician noticed the lantern was kinked.The procedure was completed using new ruby coils, new pod packing coils (packing coil), a new lantern, the same diagnostic catheter, and the same sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the second returned ruby coil confirmed that the embolization coil was detached and stuck inside the returned lantern.Evaluation revealed that the pusher assembly was kinked and fractured, and the pull wire was retracted out of the distal fractured segment.If the ruby coil is advanced against resistance, damage such as kinks may occur.Subsequently, retraction of a kinked pusher assembly may worsen to a fracture, resulting in the embolization coil detachment.Further evaluation revealed bends along the pusher assembly and offset coil winds on the embolization coil.This damage was incidental to the complaint and may have occurred after removal of the device from the procedure or during packaging for return to penumbra.Penumbra devices are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda 94502
5107483200
MDR Report Key22811791
Report Number3005168196-2025-00262
Device Sequence Number7798774
Product Code HCG
UDI-Device Identifier00814548018645
UDI-Public00814548018645
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY2C0530
Device Lot NumberF109182
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2025
Supplement Date Received by Manufacturer08/22/2025
Initial Report FDA Received Date08/14/2025
Supplement Report FDA Received Date09/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age83 YR
Patient SexFemale